Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 27, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 4, 1998, 2:58 PM MDT for El Paso County, Colorado. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 4, 1998, 2:58 PM MDT (20:58 UTC)
- Expired
- Jun 4, 1998, 3:55 PM MDT
- In force
- 57 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County El Paso County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 3:30 PM MDT | Hail 0.75 | Black Forest, CO | |
| Jun 4, 4:04 PM MDT | Hail 1.5 | Yoder, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.0 hours before the alert went out and 345 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 2084 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
509 WUUS1 KPUB 042059 RRA SVRPUB COC041-042155- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 258 PM MDT THU JUN 4 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 355 PM MDT * AT 255 PM MDT...RADAR SHOWED A SEVERE STORM 10 MILES SOUTHEAST OF COLORADO SPRINGS OR 5 MILES EAST OF SECURITY MOVING EAST AT 10 MPH. SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY SOUTH HIGHWAY 94 AND EAST OF I-25 THROUGH 355 PM. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. PE/KT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:00 PM MDT, 58 minutes earlier.
Area forecast discussion, Jun 4, 2:00 PM MDT, 58 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 200 PM MDT THU JUN 4 1998 THE FORECAST CONCERNS TONIGHT CENTER ON THE DEVELOPMENT OF THUNDERSTORMS FOR THE FIRST HALF AND THE RESURGENCE OF LOW CLOUDS AND FOG FOR THE SECOND HALF. CONVECTION ALREADY GOING OVER PIKES PEAK REGION AND EXPECT THAT WILL CONTINUE AS WESTERN SHORT WAVE APPROACHES. STEEP LAPSE RATES CONTINUE AND ADDITIONAL DESTABILIZATION IS LIKELY NOW THAT MOST OF THE LOW CLOUDS HAVE DISSIPATED. SHORTWAVE MOVES ACROSS TONIGHT WITH UPPER TROF PASSAGE ON FRIDAY. UPSLOPE WEAKENS OVER NEXT 24 HOURS BUT STILL EXPECT LOW CLOUDS TO WORK BACK INTO REGION LATE TONIGHT ALONG WITH SOME DRIZZLE AS SECOND SURGE OF COLD AIR MOVES IN. WILL STICK CLOSE TO MOS GUIDANCE AS IT SEEMS TO HAVE A HANDLE ON THE COLD SURGE. FORTUNE
In the hours before
Special weather statement, Jun 4, 12:10 PM MDT, 2 hours 48 minutes before
COZ060>081-050600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 630 AM MDT THU JUN 4 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER AT NOON LIGHTNING DETECTION SYSTEMS SHOW SOME ACTIVITY OVER NORTHWEST COLORADO AND RADAR SHOWED SOME WEAK SHOWERS OVER CENTRAL MOUNTAINS. SATELLITE SHOWS THE LOW CLOUDS BURNING OFF WITH SOME WEAK SHOWERS DEVELOPMENT OVER PINON CANYON. AN UPPER AIR DISTURBANCE WILL PROVIDE THE ENERGY FOR THESE AND ADDITIONAL SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON OVER THE SOUTHERN MOUNTAINS THAT MAY SPREAD INTO THE PLAINS THIS EVENING. AT NOON THE ATMOSPHERE WAS JUST BEGINNING TO DESTABILIZE AND NOW THAT THE LOW CLOUDS HAVE BROKEN UP WE EXPECT SOME FURTHER DESTABILIZATION THROUGH THE AFTERNOON BUT DO NOT EXPECT THERE TO BE ENOUGH ENERGY TO PUSH THUNDERSTORMS INTO SEVERE LEVELS. BIGGEST THREAT WILL BE FROM HAIL IF THE STORMS DO CONTINUE TO INTENSIFY. SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON BUT MAY BE NEEDED THIS EVENING IN THE PIKES PEAK REGION AND OVER THE PLAINS AS THE UPPER AIR DISTURBANCE APPROACHES. FORTUNE HAYNES
Special weather statement, Jun 4, 12:15 PM MDT, 2 hours 43 minutes before
COZ060>081-050600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO ... CORRECTION TO TIME ... NATIONAL WEATHER SERVICE PUEBLO CO 1215 PM MDT THU JUN 4 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER AT NOON LIGHTNING DETECTION SYSTEMS SHOW SOME ACTIVITY OVER NORTHWEST COLORADO AND RADAR SHOWED SOME WEAK SHOWERS OVER CENTRAL MOUNTAINS. SATELLITE SHOWS THE LOW CLOUDS BURNING OFF WITH SOME WEAK SHOWERS DEVELOPMENT OVER PINON CANYON. AN UPPER AIR DISTURBANCE WILL PROVIDE THE ENERGY FOR THESE AND ADDITIONAL SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON OVER THE SOUTHERN MOUNTAINS THAT MAY SPREAD INTO THE PLAINS THIS EVENING. AT NOON THE ATMOSPHERE WAS JUST BEGINNING TO DESTABILIZE AND NOW THAT THE LOW CLOUDS HAVE BROKEN UP WE EXPECT SOME FURTHER DESTABILIZATION THROUGH THE AFTERNOON BUT DO NOT EXPECT THERE TO BE ENOUGH ENERGY TO PUSH THUNDERSTORMS INTO SEVERE LEVELS. BIGGEST THREAT WILL BE FROM HAIL IF THE STORMS DO CONTINUE TO INTENSIFY. SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON BUT MAY BE NEEDED THIS EVENING IN THE PIKES PEAK REGION AND OVER THE PLAINS AS THE UPPER AIR DISTURBANCE APPROACHES. FORTUNE HAYNES
Special weather statement, Jun 4, 12:15 PM MDT, 2 hours 43 minutes before
COZ060>081-050600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO ... CORRECTION TO TIME ... NATIONAL WEATHER SERVICE PUEBLO CO 1215 PM MDT THU JUN 4 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER AT NOON LIGHTNING DETECTION SYSTEMS SHOW SOME ACTIVITY OVER NORTHWEST COLORADO AND RADAR SHOWED SOME WEAK SHOWERS OVER CENTRAL MOUNTAINS. SATELLITE SHOWS THE LOW CLOUDS BURNING OFF WITH SOME WEAK SHOWERS DEVELOPMENT OVER PINON CANYON. AN UPPER AIR DISTURBANCE WILL PROVIDE THE ENERGY FOR THESE AND ADDITIONAL SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON OVER THE SOUTHERN MOUNTAINS THAT MAY SPREAD INTO THE PLAINS THIS EVENING. AT NOON THE ATMOSPHERE WAS JUST BEGINNING TO DESTABILIZE AND NOW THAT THE LOW CLOUDS HAVE BROKEN UP WE EXPECT SOME FURTHER DESTABILIZATION THROUGH THE AFTERNOON BUT DO NOT EXPECT THERE TO BE ENOUGH ENERGY TO PUSH THUNDERSTORMS INTO SEVERE LEVELS. BIGGEST THREAT WILL BE FROM HAIL IF THE STORMS DO CONTINUE TO INTENSIFY. SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON BUT MAY BE NEEDED THIS EVENING IN THE PIKES PEAK REGION AND OVER THE PLAINS AS THE UPPER AIR DISTURBANCE APPROACHES. FORTUNE HAYNES
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.